Drug reaction (sulfa) - when will I get better?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

percycat
Veteran Member


Date Joined Jul 2005
Total Posts : 1952
   Posted 2/25/2009 1:42 PM (GMT -6)   
All,
 
I usually post on the Anxiety/Panic Forum, but I've been out of commission for nearly three weeks now due to an allergic reaction to a sulfonamide antibiotic (Bactrim).  I had what we thought was a bad virus: a week's worth of recurring fevers (6-7 break and resurge a day), weakness, no appetite, a little joint pain, and then on Day 8, the rash.  That's when I stopped the Bactrim: eight days in.  By the way, no anaphylaxis, but BP was low for me (115/75 so docs weren't worried - but I'm usually 160/100) and pulse was high (110 as opposed to my current 65).
 
I'm still struggling with bouts of weakness that leave me unable to do anything but the necessities at work - little energy to be on the forum, go online at home, do household chores except when I absolutely HAVE to.  Any advice, commiseration, suggestions on when this weakness will go away?
 
Also, glucose level was up some, sodium down while on Bactrim, improved considerably a week after I stopped but still not at normal levels.  Nurse practitioner has ordered another series of blood tests in May.
 
Thanks in advance,
percycat

Percy/Percycat

Co-Moderator, Anxiety and Panic Forum


Razzle
Veteran Member


Date Joined Aug 2007
Total Posts : 4389
   Posted 2/25/2009 5:19 PM (GMT -6)   
Make sure you are well-hydrated, that will help your body eliminate the sulfa reaction. Also, try taking Benadryl, Zyrtec, Claritin, or another antihistamine to see if that also helps. Vitamin B12 may also help, because it is necessary for the body's processing of some sulfur compounds.

Take care,
-Razzle
Chronic Lyme Disease, Gluten & Sulfite Sensitivity, Many Food/Inhalant/Medication Allergies & Intolerances, Asthma, Gut issues (dysmotility, non-specific inflammation), UCTD ("Secondary Lupus-Like Syndrome"), Osteoporosis, Anemia, Lymphopenia, intermittant Pancytopenia, chronic malabsorption/malnutrition, etc.; G Tube; Currently TPN-dependent.
Meds:  Zofran, Pulmicort, Heparin (to flush PICC line), IV Cipro (for G-tube site infection).


naturalhealth
New Member


Date Joined Mar 2009
Total Posts : 4
   Posted 3/9/2009 1:59 AM (GMT -6)   
make sure the b-12 is the methyl....(sorry forget the scientific name exactly) jarrow has a great one and also bronson's mail order. Take with 1000 mg vitamin C, also CoQ10.

percycat
Veteran Member


Date Joined Jul 2005
Total Posts : 1952
   Posted 3/9/2009 11:20 PM (GMT -6)   
Thanks, Razzle and naturalhealth, for the good advice. I started doubling up my multivitamin packet - taking them twice a day, not once - and have been feeling a lot better. I'm pretty much my old self now. Boy, what a long haul it was, though! I had no idea drug reactions were like this.

Hats off to all of you who fight allergic conditions every day - it takes real strength.

percycat

Percy/Percycat

Co-Moderator, Anxiety and Panic Forum


SmurfyShadow
Veteran Member


Date Joined Dec 2008
Total Posts : 2386
   Posted 3/11/2009 5:56 AM (GMT -6)   
Sounds more like side effects. You might have encountered the rare ones too. try googling
 
Smurfy Shadow
 
DX: Wegener's Disease, Migraines, Diabetese Type II, PCOS, Lactose Intolerant, Benign Heart Murmer, Depression, Asthma, Asperger's Syndrome, Necrotizing Gramultous Inflamation in eye, A.D.D., Acid Reflux
 
Medications:  Prednisone, Tri Nessa, Percocet, Metformin, Prilosec, Protonix, Zantac, Advair, Cingulair, Albuterol, Calcium + Vitamin D


percycat
Veteran Member


Date Joined Jul 2005
Total Posts : 1952
   Posted 3/11/2009 3:44 PM (GMT -6)   
Now that would be great - I'd much rather it be bad side effects than have to fear a more intense allergic reaction next time. Anyway, I finally have an appointment with an allergist next week to get my questions answered about dealing with Bactrim in the future.

percycat

Percy/Percycat

Co-Moderator, Anxiety and Panic Forum


maddyrules
New Member


Date Joined Feb 2009
Total Posts : 12
   Posted 3/12/2009 4:18 PM (GMT -6)   

I had the same thing happen. Was on bactrim and immediately got worse. Fever went higher and just figured I was becoming more ill. I only waited two days though and I went back to the doc. Drew blood and said it was an allergic reaction to the sulfa.

Good luck.

Teresa

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, September 26, 2016 1:59 PM (GMT -6)
There are a total of 2,694,202 posts in 297,445 threads.
View Active Threads


Who's Online
This forum has 152131 registered members. Please welcome our newest member, User123.
396 Guest(s), 24 Registered Member(s) are currently online.  Details
JayMot, RCS, lucynethel (OR Just Mike), Jen77, Helgramite, Migz27, JNF, Michael_T, FoxRun, Depov, Hope 196, anxious848, NolaVette, pmm73, Verucasalt2.0, gumby44, LauraJK, Traveler, artermix, Soonblue, Tall Allen, Jack & Diane, loots, iPoop


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer